North Carolina, 2019

Damaging Winds in North Carolina, September 8, 2019

September 8, 2019 · NWS AKQ · 2 events in 1 county or zone

Scattered severe thunderstorms along a frontal boundary produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms along a frontal boundary produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 8, 3:11 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 8, 3:11 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
411 PM EDT Sun Sep 8 2019

.SYNOPSIS...
A weak frontal boundary will remain stationary over southeast
Virginia through tonight. The front pushes south into North
Carolina late Monday as high pressure builds across the
Northeast through Tuesday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 330 PM EDT Sunday...

A weak frontal boundary is draped across southeast VA and
northeast NC this afternoon. This boundary is evident via a
pronounced dew pt gradient across our FA, with mid/upr 50s in
the Piedmont to the mid 60s around RIC to the mid 70s across
Hampton Roads. Along and south of the boundary, am expected
widely scattered showers and tstms to continue to develop late
this afternoon (lasting into the evening). This is where SPC has
a marginal risk of svr wx. Modest CAPE values of 1500-2500 j/kg
should be enough to kick off a few stronger storms with heavy
rain and localized gusty winds being the main threats. However,
the lack of shear (<30kt) will preclude organized convection.
Will carry 30-40% PoPs in the southeast FA through 06z. Dry
north and west.

Attention then turns to our NW where latest CAMs are in
generally good agreement about a convective cluster developing
over the mountains after midnight and spreading SE through 12z
Mon. Will carry high chc PoPs 40-50% for much of the FA
overnight. Figure some thunderstorm activity will get going
given higher dew pts spreading inland. However, effective shear
will remain lacking for svr wx. Partly to mostly cloudy tonight
with lows from the mid 60s NW to the low 70s coast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
As of 330 PM EDT Sunday...

Aforementioned frontal boundary will remain over SE VA/NE NC
Monday morning before finally settling south into central NC
late Monday. Shortwave energy crossing the region by midday into
Monday afternoon will maintain at least chc Pops (30-50%) for
much of the FA through the day. A few stronger storms may also
fire in the afternoon (SPC marginal risk). Chance for thunder
will wane Monday night as the shortwave exits off the coast.
Will maintain low chc PoPs across the far southeast through 06z
Tue. Not as warm on Monday with clouds and showers, highs from
75-80 coast to the low-mid 80s inland. Overnight lows will
range from the mid 60s to around 70.

Surface high pressure builds in for Tuesday with continued
light onshore flow. Temps top out in the low to mid 80s during
the afternoon with overnight lows in the mid 60s. Sfc winds
become more SSE on Wednesday with a mid level ridge expanding
NE from the GOMEX. This will drive some warmer air back into the
area with highs Wednesday afternoon in the mid 80s to low 90s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 330 PM EDT Sunday...

Summer-like temperatures will be with us for the middle of the week.
A large high pressure system aloft, that is currently located over
the southern states, will build north into the Mid-Atlantic early in
the week. There will also be a high pressure at the sfc that will be
just offshore. This will allow for a weak onshore flow bringing
higher dew points (in the low-mid 70s). Highs on Thursday may
approach the mid 90s for most areas, expect near the immediate
shoreline. These high temperatures and higher dew points will result
in heat indices near 100 on Thursday. A few isolated thunderstorms
may develop along the Blue Ridge Thursday afternoon and move east
towards the I-95 corridor.

Guidance has back off on a backdoor cold front moving south along
the coast. Guidance now shows the front staying north and east of
our area. However, a stronger onshore flow will bring some relief
from the hot temperatures. Highs will be closer 90 inland and mid
80s along the coast. The onshore flow will also lead to a greater
chance of showers and thunderstorms in the afternoon (30-40%).

The high pressure aloft will move offshore for next weekend with the
sfc high pressure. This will lead to chances of showers each day as
tropical moisture filters into the area.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 140 PM EDT Sunday...

A frontal boundary will remain stationary across southeast
Virginia and northeast North Carolina through midday Monday.
Showers and isolated tstms will develop near this boundary this
afternoon, continuing into the evening. Have TEMPO groups at
KPHF/KORF/KECG to account for this potential. Models are
consistent in showing another round of showers and possible
thunderstorms spreading NW to SE across the FA overnight and
continuing through Monday. Onshore flow will bring about the
opportunity for MVFR to IFR CIGS early Monday morning and have
accounted for this in the TAFs. CIGS will be slow to lift
through Monday morning.

The front sags south of the area by Monday night with high
pressure building in for Tuesday and Wednesday.

&&

.MARINE...
As of 330 PM EDT Sunday...

No marine headlines through at least midweek. Latest analysis shows
a weak cold front draped across SE VA. Winds are E-NE at 5-10 kt
north of the front, with ~10 kt SSE winds to the S of the front.
Seas are ~3 ft, with 1-2 ft waves on the Ches Bay. The
aforementioned cold front will remain draped across the srn coastal
waters through midday Monday. Winds remain E-NE through Monday (~10
kt sustained) over the nrn coastal waters. The front will be very
slow to advance south of the local waters into Mon afternoon before
finally clearing the area by the late aftn/early evening. As a
result, winds turn to the NE (but remain no higher than 10-15 kt)
over all marine zones by 00z Tue. High pressure builds over nrn New
England through Tue, keeping winds out of the NE (and remaining
around 10 kt sustained) through 00z Wed. Winds become light before
veering back to the S by Thu AM as the area of high pressure shifts
offshore and low pressure approaches the nrn Plains. Seas will
remain in the 2-4 ft range (with 1-2 ft waves on the bay) through
midweek.

&&

.TIDES/COASTAL FLOODING...
As of 410 PM EDT Sunday...

Tidal anomalies continue to fall late this aftn, but with the
higher astronomical tide coming late this evening, water levels
could approach minor flood thresholds at Bishop's
Head/Lewisetta during the upcoming high tide. No
statements/advisories planned attm. Otherwise, no coastal
flooding is in the forecast for at least the next few days.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM
LONG TERM...CP
AVIATION...JDM/RHR
MARINE...ERI
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Sep 8, 3:33 PM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
433 PM EDT Sun Sep 8 2019

MDZ021>024-VAZ048-060>062-064>069-075>083-085-509>522-092045-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Middlesex-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
433 PM EDT Sun Sep 8 2019

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and south central Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-092045-
Maryland Beaches-Accomack-
433 PM EDT Sun Sep 8 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-VAZ084-086>090-092-093-095>097-523>525-092045-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Gloucester-Mathews-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-York-Newport News-Hampton/Poquoson-
433 PM EDT Sun Sep 8 2019

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Scattered thunderstorms are possible this evening through the first
part of tonight. A few of the storms will have the potential to
produce locally heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected to develop Monday afternoon and
evening. A few of the storms will have the potential to produce
locally heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-100-092045-
Eastern Currituck-Virginia Beach-Northampton-
433 PM EDT Sun Sep 8 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Scattered thunderstorms are possible this evening through the first
part of tonight. A few of the storms will have the potential to
produce locally heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Scattered thunderstorms are expected to develop Monday afternoon and
evening. A few of the storms will have the potential to produce
locally heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 8, 1:13 PM EST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
213 PM EDT Sun Sep 8 2019

NCZ015>017-032-102-081900-
Eastern Currituck-Pasquotank-Camden-Perquimans-Western Currituck-
213 PM EDT Sun Sep 8 2019

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
CAMDEN...SOUTHEASTERN PASQUOTANK...SOUTHEASTERN PERQUIMANS AND
SOUTHEASTERN CURRITUCK COUNTIES...

At 213 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Snug Harbor to Alligator to 7 miles west of
Stumpy Point. Movement was northeast at 20 mph.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Grandy, Sanderling, Old Trap, Point Harbor, Holiday Island, Poplar
Branch, Spot, Listers Corner, Glen Cove, Harbinger, Jarvisburg, Frog
Island, Powells Point, Texas, Bertha, Goose Creek, Harvey Point,
Mamie, Stevenson Point and Jacocks.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3614 7589 3617 7591 3618 7600 3614 7600
      3615 7606 3613 7611 3612 7617 3610 7621
      3611 7627 3608 7633 3608 7642 3636 7577
      3624 7573 3622 7573 3622 7577 3620 7576
      3619 7579 3609 7575 3608 7579 3607 7580
TIME...MOT...LOC 1813Z 237DEG 19KT 3606 7635 3589 7610 3569 7588

05
Special weather statement, Sep 8, 2:43 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
343 PM EDT Sun Sep 8 2019

VAZ098-082030-
Virginia Beach-
343 PM EDT Sun Sep 8 2019

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT THE CENTRAL CITY OF
VIRGINIA BEACH...

At 343 PM EDT, a thunderstorm with heavy rain was located over
Princess Anne, or near Virginia Beach, moving east at 10 mph.

Locations impacted include...
Virginia Beach, Princess Anne, Oceana, Rudee Heights, Sigma,
Sandbridge Beach, Dam Neck, Oceana NAS, Macons Corner, Pungo and
London Bridge.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3670 7608 3671 7608 3673 7612 3675 7613
      3686 7606 3683 7593 3661 7587
TIME...MOT...LOC 1943Z 290DEG 7KT 3677 7602

05
Special weather statement, Sep 8, 3:01 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
401 PM EDT Sun Sep 8 2019

VAZ096-097-082045-
Suffolk-Chesapeake-
401 PM EDT Sun Sep 8 2019

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT ...THE SOUTHWESTERN
CITY OF CHESAPEAKE AND THE SOUTHEASTERN CITY OF SUFFOLK...

At 400 PM EDT, a thunderstorm with heavy rain was located 7 miles
southwest of Deep Creek, moving northeast at 20 mph.

Locations impacted include...
Deep Creek, Chesapeake, Suffolk, Herberts Corner and Chesapeake
Airport.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3658 7652 3668 7658 3679 7636 3679 7633
      3664 7623
TIME...MOT...LOC 2000Z 242DEG 19KT 3668 7645

05
Special weather statement, Sep 8, 3:14 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wakefield VA
414 PM EDT Sun Sep 8 2019

NCZ012>014-030-082100-
Hertford-Northampton-Bertie-Gates-
414 PM EDT Sun Sep 8 2019

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
BERTIE...EASTERN NORTHAMPTON...HERTFORD AND NORTHWESTERN GATES
COUNTIES...

At 413 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Conway to near Rich Square to 6 miles
southwest of Roxobel. Movement was east at 15 mph.

Wind gusts of 30 to 40 mph and rainfall amounts of up to 1 inch are
possible with these storms.

Locations impacted include...
Ahoskie, Windsor, Murfreesboro, Rich Square, Aulander, Chowan
University, Conway, Woodland, Winton, Lewiston Woodville, Cofield,
Powellsville, Roxobel, Como, Union, Kelford, Askewville, Lasker,
Eagletown and Milwaukee.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3604 7729 3605 7732 3606 7732 3608 7733
      3609 7731 3611 7723 3611 7724 3612 7724
      3613 7725 3616 7726 3617 7729 3617 7731
      3619 7733 3619 7735 3620 7737 3649 7731
      3653 7682 3627 7684 3601 7688
TIME...MOT...LOC 2013Z 268DEG 13KT 3639 7720 3626 7721 3613 7729

EI
Special weather statement, Sep 8, 3:34 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
434 PM EDT Sun Sep 8 2019

NCZ017-102-VAZ097-098-082115-
Eastern Currituck-Western Currituck-Chesapeake-Virginia Beach-
434 PM EDT Sun Sep 8 2019

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHERN CURRITUCK ...
THE SOUTHEASTERN CITY OF CHESAPEAKE AND THE SOUTHEASTERN CITY OF
VIRGINIA BEACH...

At 434 PM EDT, a thunderstorm with heavy rain was located near
Northwest, or 8 miles southeast of Great Bridge, moving east at 20
mph.

Locations impacted include...
Virginia Beach, Chesapeake, Back Bay, Fentress, Northwest, Knotts
Island, Moyock, Mount Pleasant, Sigma, Sandbridge Beach, Munden,
Pungo, Hickory and Chesapeake Airport.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3652 7628 3655 7632 3669 7633 3676 7592
      3658 7585 3641 7581
TIME...MOT...LOC 2034Z 281DEG 20KT 3660 7617

05
Special weather statement, Sep 8, 3:57 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
457 PM EDT Sun Sep 8 2019

NCZ013-014-030>032-082145-
Hertford-Bertie-Gates-Perquimans-Chowan-
457 PM EDT Sun Sep 8 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
PERQUIMANS...NORTHERN BERTIE...EASTERN HERTFORD...GATES AND CHOWAN
COUNTIES...

At 456 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Winton to near Cofield to near
Lewiston Woodville. Movement was east at 20 mph.

Wind gusts of 40 to 50 mph are and rainfall amounts of up to 1 inch
are possible with these storms.

Locations impacted include...
Ahoskie, Windsor, Gatesville, Sunbury, Ryland, Gates, Winton,
Cofield, Powellsville, Colerain, Harrellsville, Como, Tyner, Roduco,
Hobbsville, Belvidere, Rockyhock, Valhalla, Corapeake and Midway.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3602 7721 3635 7695 3650 7705 3655 7670
      3655 7654 3651 7649 3646 7649 3634 7643
      3603 7660 3605 7661 3606 7662 3601 7669
      3599 7668 3598 7670
TIME...MOT...LOC 2056Z 272DEG 19KT 3644 7695 3636 7683 3607 7710

EI

The radar

The Norfolk radar (KAKQ), 71 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gates

When
September 8, 4:20 PM EST
Where
Gates County, 1.31 mi ESE of Gatesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
36.390, -76.730

Trees were downed along Route 37 and Flat Branch Road.

Thunderstorm Wind, Gates

When
September 8, 4:33 PM EST
Where
Gates County, 0.56 mi E of Gates
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.500, -76.760

Power lines were downed along Gates Bank Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857929, 857930.